Skip to Content

Ketek FDA Alerts

The FDA Alert(s) below may be specifically about Ketek or relate to a group or class of drugs which include Ketek (telithromycin).

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for telithromycin

Ketek (telithromycin) - Feb 12, 2007

Feb 12, 2007

Audience: Infectious disease and pulmonary specialists, other healthcare professionals, consumers

[Posted 02/12/2007] FDA and Sanofi-Aventis notified healthcare professionals of revisions to the prescribing information, including a BOXED WARNING and a new Patient Medication Guide, for the antibiotic Ketek. Two of the three previously approved indications, acute bacterial sinusitis and acute bacterial exacerbations of chronic bronchitis, were removed from the prescribing information because the balance of benefits and risks no longer support approval of the drug for these indications. Ketek will remain on the market for the treatment of community acquired pneumonia of mild to moderate severity. In addition, warnings were strengthened for hepatotoxicity (liver injury), loss of consciousness, and visual disturbances. The BOXED WARNING states that Ketek is contraindicated in patients with myasthenia gravis. The Patient Medication Guide, which must be distributed to all patients, informs them about the risks of the drug and how to use it safely.

[March 2007 – Letter – Sanofi-Aventis]
[February 12, 2007 – Press Release – FDA]
[February 12, 2007 – Drug Information Page – FDA]

Ketek (telithromycin) - Jun 29, 2006

Jun 29, 2006

Audience: Infectious disease, hepatology and other healthcare professionals

[Posted 06/29/2006] The Food and Drug Administration notified healthcare professionals and patients that it completed its safety assessment of Ketek (telithromycin), indicated for the treatment of acute exacerbation of chronic bronchitis, acute bacterial sinusitis and community acquired pneumonia of mild to moderate severity, including pneumonia caused by resistant strep infections. The drug has been associated with rare cases of serious liver injury and liver failure with four reported deaths and one liver transplant after the administration of the drug. FDA determined that additional warnings are required and the manufacturer is revising the drug labeling to address this safety concern. FDA is advising both patients taking Ketek and their doctors to be on the alert for signs and symptoms of liver problems. Patients experiencing such signs or symptoms should discontinue Ketek and seek medical evaluation, which may include tests for liver function.

[June 29, 2006 – News Release – FDA]

Ketek (telithromycin) - Jan 20, 2006

Jan 20, 2006

Audience: Infectious Disease, Hepatology and other healthcare professionals

[Posted 01/20/2006] Annals of Internal Medicine published an article reporting three patients who experienced serious liver toxicity following administration of Ketek (telithromycin). These cases were also reported to FDA MedWatch. Telithromycin is marketed and used extensively in many other countries, including countries in Europe and Japan. While it is difficult to determine the actual frequency of adverse events from voluntary reporting systems such as the MedWatch program, the FDA is continuing to evaluate the issue of liver problems in association with use of telithromycin in order to determine if labeling changes or other actions are warranted. As a part of this, FDA is continuing to work to understand better the frequency of liver-related adverse events reported for approved antibiotics, including telithromycin.

[January 20, 2006]

More Ketek Resources